Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 1996, 7:07 PM CDT for Edwards County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1996, 7:07 PM CDT (00:07 UTC)
- Expired
- May 8, 1996, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:27 PM CDT | Hail 0.75 | Belpre, KS | |
| May 8, 7:52 PM CDT | Hail 1 | Trousdale, KS | |
| May 8, 7:52 PM CDT | Hail 0.75 | Kinsley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 090008 SVRDDC KSC047-090100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 707 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHEASTERN EDWARDS COUNTY AT 706 PM CDT...DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM WITH THE LEADING EDGE LOCATED 3 MILES SOUTHWEST TROUSDALE. THIS STORM IS MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PASS NEAR TROUSDALE BY 720 PM CDT. THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO INCH IN DIAMETER...ALONG WITH HIGH WINDS AND VERY HEAVY RAIN. PERSONS IN THE PATH OF THIS STORM SHOULD TAKE ACTION NOW. PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. IN ADDITION...A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RUTHI/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 8, 3:39 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT WED MAY 8 1996 NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM. SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850 TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER. GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~ DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT. DDC 060/089 056/070 048 103 GCK 058/090 055/071 046 003 EHA 058/092 057/072 048 002 LBL 060/091 056/071 047 003 HYS 060/088 054/067 043 103 P28 065/090 061/073 050 303 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| May 8, 7:24 PM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| May 8, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
| May 8, 8:48 PM CDT | Tornado Warning | DDC | Edwards | 32 min |
| May 8, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| May 8, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 56 min |
| May 8, 9:43 PM CDT | Flash Flood Warning | DDC | Edwards | 4 hr |
| May 8, 10:00 PM CDT | Tornado Warning | DDC | Pratt | 30 min |
| May 8, 10:20 PM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
| May 8, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 46 min |
| May 9, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| May 9, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| May 9, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| May 9, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.